Article Text

PDF
Thalidomide in refractory haemorrhagic radiation induced proctitis
  1. M E Craanen1,
  2. B van Triest2,
  3. R H M Verheijen3,
  4. C J J Mulder4
  1. 1Department of Gastroenterology, VU University Medical Center, Amsterdam, the Netherlands
  2. 2Department of Radiotherapy, VU University Medical Center, Amsterdam, the Netherlands
  3. 3Department of Gynaecology, VU University Medical Center, Amsterdam, the Netherlands
  4. 4Department of Gastroenterology, VU University Medical Center, Amsterdam, the Netherlands
  1. Correspondence to:
    Dr M E Craanen
    Department of Gastroenterology, VU University Medical Center, PO Box 7057, 1007MB Amsterdam, the Netherlands; me.craanen{at}vumc.nl

Statistics from Altmetric.com

One of the most frequently encountered late gastrointestinal sequelae of abdominopelvic radiation therapy is radiation proctitis, occurring in 12.5–19% of patients.1,2 Treatment options range from drug therapy, including spasmolytics, steroids, mesalasin, and endoscopic treatment comprising argon plasma coagulation (APC), laser coagulation, and formalin application, to hyperbaric oxygen therapy and finally surgical intervention.3–5 We describe a patient with severe refractory haemorrhagic radiation proctitis requiring frequent blood transfusions who was successfully treated with low dose oral thalidomide.

Case report

A 78 year old female presented with a three month history of intermittent rectal blood loss. Her medical history revealed cervical cancer stage IIIB two years earlier. She had been treated with a multimodal regimen comprising chemotherapy (cisplatin 40 mg/m2 at …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.